Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Bismarck, ND

April 20, 202016 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 20, 2020, 12:09 PM MDT for 16 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 12:09 PM MDT (18:09 UTC)
Expired
Apr 20, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 102 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS83 KBIS 201809
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
109 PM CDT Mon Apr 20 2020

...RED FLAG WARNING FOR MOST OF SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THROUGH EARLY THIS EVENING...

.Critical fire weather conditions are expected across much of
southwest and south central North Dakota through early this 
evening. Relative humidity as low as 20 percent, gusty west winds 
to 45 mph, and very dry vegetation will create dangerous burning 
conditions. Any fires that ignite will spread rapidly and become 
difficult to control.

NDZ017>021-031>035-040>042-044>046-210000-
/O.NEW.KBIS.FW.W.0002.200420T1809Z-200421T0000Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons-
109 PM CDT Mon Apr 20 2020 /1209 PM MDT Mon Apr 20 2020/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT /6 PM MDT/ this evening.

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Much of southwest and south central North
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
2 follow-up statements
406 
WWUS83 KBIS 202051
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
351 PM CDT Mon Apr 20 2020

...RED FLAG WARNING FOR MOST OF SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THROUGH EARLY THIS EVENING...

.Critical fire weather conditions are expected across much of
southwest and south central North Dakota through early this
evening. Relative humidity as low as 20 percent, gusty west winds
to 45 mph, and very dry vegetation will create dangerous burning
conditions. Any fires that ignite will spread rapidly and become
difficult to control.

NDZ017>021-031>035-040>042-044>046-210000-
/O.CON.KBIS.FW.W.0002.000000T0000Z-200421T0000Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons-
351 PM CDT Mon Apr 20 2020 /251 PM MDT Mon Apr 20 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Much of southwest and south central North 
  Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
733 
WWUS83 KBIS 210003
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
703 PM CDT Mon Apr 20 2020

NDZ017>021-031>035-040>042-044>046-210115-
/O.EXP.KBIS.FW.W.0002.000000T0000Z-200421T0000Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons-
703 PM CDT Mon Apr 20 2020 /603 PM MDT Mon Apr 20 2020/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

Winds will continue to decrease and relative humidity will
increase this evening. Therefore, the red flag warning will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 20, 10:59 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 20, 10:59 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1159 AM CDT Mon Apr 20 2020

.UPDATE...
Issued at 1146 AM CDT Mon Apr 20 2020

The main forecast issue for the late morning update was to raise
temperatures at least a few degrees for much of western and south
central ND. Full sunshine over most of the forecast area has
allowed temperatures to already approach forecast highs. A
backdoor cold front is trying to push westward across northern ND
but is having a hard time. It will drop south and may push a
little more westward this afternoon. This is playing havoc on
afternoon dewpoints. Wondering if our north central may not mix
out as efficiently as the RAP/HRRR guidance suggests, thus RH
values will not drop as low as advertised. We are already seeing
that the models are quite high with the dewpoints over western and
south central ND. Thus our current low RH forecast might be a
lowest in the west central through south central and higher over
the north central. For now blended the NBM with current guidance
to temper the low RH values a bit in the north central and got at
least a start at lowering RH values west central through south
central.

UPDATE Issued at 948 AM CDT Mon Apr 20 2020

For the morning update we decided to issue a for this afternoon
across portions of central and southern North Dakota. RAP and
HRRR soundings continue to indicate the potential for 40-50 knot
winds at the top of the mixed layer to mix down this afternoon.
Bumped up winds a bit but otherwise no significant changes to the
going forecast other than some minor tweaks to pops and sky
cover.

UPDATE Issued at 555 AM CDT Mon Apr 20 2020

No major changes needed for this update. Just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Mon Apr 20 2020

At the surface, a cold front extended west southwest from a low
pressure centered over western Ontario. Early this morning, this
cold front was draped across northern North Dakota and will push
south across the state through the day.

Behind the front, decent pressure rises, steep low level lapse
rates, and modest cold air advection will work in tandem to bring
quite the windy afternoon to western and central North Dakota. The
windiest conditions will likely be across the south and the James
River Valley, where RAP/HRRR BUFR soundings are suggesting that
anywhere from 40 to 55 knots of wind will be available at the top
of the mixed layer. Given dry air in the midlevels and the steep
low level lapse rates exhibited in the aforementioned soundings,
it is not unrealistic to imagine 35 to 40 knots mixing down to the
surface. That being said, the NAM/GFS guidance is not quite as
bullish so therein lies the uncertainty. We did contemplate a Wind
Advisory across these areas but after collaboration with the
neighbors, decided to hold off for now given the uncertainty that
still remains.

The other forecast challenge will be for near critical fire
weather conditions across much of the north and James River
Valley this afternoon. For minimum relative humidity, basically
went with the latest iteration of the RAP as it has been
performing pretty well with the lower humidities over the past few
days. These humidity values will bottom out in the 20 to 25
percent range across most of the north central and into portions
of the James River Valley. Three factors are working against
critical fire weather conditions. The duration of the lower
humidities looks to be relatively brief this afternoon (anywhere
from 1 to 3 hours depending on location), and the timing of the
lowest humidity values do not line up perfectly with the highest
winds. Finally, a few rain or snow showers look possible across
the north along the frontal passage. Wet soils here and some extra
cloud cover along the front to the south will also work to keep
the fire weather threat tempered somewhat. Therefore, will hold
off on any fire weather headlines for now and continue to message
near critical fire weather conditions in the HWO and FWF.

Regarding temperatures, expect afternoon highs in the 40s across
the north to the mid/upper 50s south. Overnight lows will
generally range from the lower 20s to lower 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CDT Mon Apr 20 2020

We remain in a northwest flow pattern aloft Tuesday/Wednesday,
though it weakens and we benefit from strong warm air advection
as a broad ridge develops across the western United States,
allowing mild Pacific air into the Northern Plains. Daytime highs
will be in the 60s to low 70s Tuesday/Wednesday along with mainly
dry conditions.

Expect slightly cooler temperatures with increasing chances for
precipitation through the remainder of the week as a series of
embedded shortwaves move across our region. Some thunderstorms
may be in the offing late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM CDT Mon Apr 20 2020

VFR conditions are expected through the forecast period. Strong
northwest flow today will diminish this evening and then become
south to southwest Tuesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ018>023-025-033>037-040>048-050-051.

&&

UPDATE...TWH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...TWH
Hazardous weather outlook, Apr 20, 11:02 AM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1202 PM CDT Mon Apr 20 2020

NDZ018>023-025-033>037-040>048-050-051-211715-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1202 PM CDT Mon Apr 20 2020 /1102 AM MDT Mon Apr 20 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds are forecast this afternoon, with wind
gusts to 45 mph across the southern half of North Dakota. Near
critical fire weather conditions are possible this afternoon into
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-031-032-211715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Golden Valley-Billings-
1202 PM CDT Mon Apr 20 2020 /1102 AM MDT Mon Apr 20 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds are forecast this afternoon, with wind
gusts to 45 mph across the southern half of North Dakota. Near
critical fire weather conditions are possible this afternoon into
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:48 AM MDTWind AdvisoryBISAdams, Bowman, Burleigh, Dickey, Dunn, Emmons and 14 more9 hr

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.